MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ION; CATHETER

INTUITIVE SURGICAL, INC ION; CATHETER
Model Number 490305-01
Medical Device Problem Codes Material Fragmentation (1261); No Apparent Adverse Event (3189)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/28/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the fully articulating catheter to perform failure analysis.The catheter was analyzed, and the complaint was not confirmed by failure analysis.A visual inspection was performed on the catheter.The external shaft insulation and internal shaft liner showed no obvious signs of damage.The distal tip of the shaft had no obvious signs of damage.The tool channel and sensor connector had no obvious signs of damage or fluid.The input disks rotated as expected.The catheter was shaken, and no fluid could be heard inside.The fibers were inspected and found with fluid intrusion.The catheter could not be placed on an in-house system due to the fluid found on the fibers.The air leak test was performed and passed both times.No product issue was identified.Issues related to instrument errors or complications using the instrument reported by the user with no underlying product issue may be related to customer-induced problems, including misuse of the product and recognition issues.Also, the catheter was found to have fluid intrusion on the sensor connector fibers.The fibers were inspected with the exfo scope and fluid residue was found on the fibers.Numerous, uniform sized particles were visible across the fibers and contact region.The particles could not be removed with dry or wet cleaning.The catheter was confirmed to have startup test failure, but it was not replicated in-house.The catheter was found to have fluid intrusion on the fibers and could not be placed on the in-house system for testing.The catheter was used on ion system en0078.The fluid intrusion on the fibers is the cause of the startup test failure.The catheter was found to have four uses still remaining.
 
Event or Problem Description
It was reported that during an ion endoluminal lung biopsy procedure, a fragment from a fully articulating catheter fell inside the patient.It is unknown if the fragment was retrieved.There is no additional information available.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
H11 correction: correction for section b5: the initial mdr report was reported as a fragment fall from fully articulating catheter.The initial nature of the complaint was related to a fully articulating catheter engagement issue and not a fragment falling into the patient.This catheter's engagement issue was identified before the start of the procedure.The reporter had indicated that no injury occurred.Intuitive surgical, inc.(isi) attempted a follow-up to obtain additional information.However, no further details have been received as of the date of this report.A review of the information associated with this event has been performed by failure analysis engineer.The following additional information was provided: customer-reported complaint of start-up failure was confirmed based on the 28003 errors during log review but was unable to be replicated during in-house test due to fluid intrusion observed on the fiber.For clarification, a review of site history for en0078 found related system rma complaint 75081895 per fso 750818950, "customer stated that they've tried 3 different catheters and are still experiencing intermittent catheter errors." note that during intake in the customer portal, the customer answered to "fragment fall into patient?" question.However, no missing components or fragments were observed.The tip ring was observed to be present and free of damage.The vision probe was inserted down the catheter shaft, and the vision probe tip was observed to sit flush against the tip ring when fully installed.No damage was observed within the catheter shaft or tool channel upon inspection with the zibrascope.The proximal end of the catheter shaft was observed to be located near the end of the large id section connector, confirming that the catheter had only one connector seal installed during manufacturing and it was fully seated as expected.O-ring was confirmed to remain present in the connector.No shaft damage was observed upon external visual inspection.A review of the customer logs for en0078 found catheter was last installed on (b)(6) 2025.Catheter was observed to have failed the startup test, with fifteen instances of error 28003 observed in the error logs.28003 is indicative of a fiber connection-related failure.Flat (field logs analysis tool) was used to analyze the likely cause of the errors observed in the customer logs and pointed to connrl and jmpril as the likely failure modes.The connrl, or connection return loss, failure mode indicates that there is high connector reflection at the connection between the system and catheter and is typically associated with dirty or damaged fibers.The jmpril, or jumper insertion loss, failure mode indicates that there is not sufficient power between the system fiber jumper and catheter sensor.Fluid intrusion was observed on the fiber upon inspection with the exfo scope.The probable root cause is attributed to improper cleaning during reprocessing.Fluid intrusion can result from the luer cap not being placed on after the air leak test or the reprocessing cover not being installed properly.Root cause is attributed to the user.Catheter was unable to be tested on the in-house system due to the fluid intrusion.A field engineer was onsite on (b)(6) 2025 due to repeated catheter test failures, and the fiber jumper was "replaced due to fluid intuition." it is possible that the system contributed to the startup test failures observed due to the fluid intrusion found on the system fiber jumper by the field service engineer.However, while the field service engineer was onsite on (b)(6) 2025, several installations with fe catheters were successful with no errors observed.Therefore, fluid intrusion on the catheter fiber is most likely the primary cause the 28003 errors observed.Root cause of the startup test failures confirmed via log review is attributed to the user.Incidentally, there were no missing parts or fragments from the fully articulating catheter was observed.

Brand Name
ION
Common Device Name
CATHETER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21464362
Report Number2955842-2025-01895
Device Sequence Number3518787
Product Code EOQ
UDI-Device Identifier00886874124796
UDI-Public(01)00886874124796(10)K11240724
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K212048
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490305-01
Device Catalogue Number490305
Device Lot NumberK11240724 0028
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/28/2025
Supplement Date Received by Manufacturer04/30/2025
Initial Report FDA Received Date02/25/2025
Supplement Report FDA Received Date05/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/24/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM.
Outcome Attributed to Adverse Event Other;
Patient SexUnknown